Winter Weather, Bennington
- When
- March 9, 10:30 AM EST to 8:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Social Media
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
An area of low pressure off the mid-Atlantic Coast brought a light to moderate snow to southern Vermont on Wednesday March 9, 2022. Snow amounts ranged anywhere from 3-7 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure off the mid-Atlantic Coast brought a light to moderate snow to southern Vermont on Wednesday March 9, 2022. Snow amounts ranged anywhere from 3-7 inches. This resulted in some accidents as well as travel restrictions across the region.
Key Impacts: Car accidents, travel restrictions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 10:22 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1022 AM EST Wed Mar 9 2022
.SYNOPSIS...
An area of low pressure will move off the mid-Atlantic
coast this afternoon bringing widespread light snow. Some rain may
mix in across valley locations with accumulations expected to be
mainly on non-paved surfaces. High pressure will bring mainly dry
weather on Thursday and Friday with temperatures running slightly
above normal. A potent storm system is expected to bring periods of
rain, snow and strong winds to the region late Friday through
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Winter Weather Advisory expanded to include Schoharie County
until 11 pm EST and a Winter Weather Advisory remains in effect
from 8 am to 11 pm this evening for the eastern Catskills and
Litchfield County
.UPDATE as of 1015 am EST...Low pressure continues to lift
northeast from near the Delmarva Region with a weak secondary
impulse near the Piedmont Region, as some over-running moisture
is spreading northeast into the southeast Catskills, mid Hudson
Valley, southern Taconics and NW CT with mid and upper level jet
support. The 12Z KALY sounding showed a lot of dry air in the
mid-levels, but we should saturate with snow over spreading the
Capital Region, northern Berkshires, the Mohawk Valley, and
southern VT between noon and 2 pm. We did expand the Winter
Weather Advisory into Schoharie County for locations 1500 feet
or greater could get close to 4". 2-3" is still possible for the
Berkshires. Overall, snow will impact the evening compute with
1-2" in the valleys and northern zones, and 1-3" over southern
VT and the Berkshires. 2-4" in NW CT, and the eastern and
northern Catskills. Temps continue to rise into the mid 20s to
lower 30s. Some adjustments were made to the timing of the PoPs
northward.
Previous Discussion:
An area of low pressure will track from the Carolinas
northeastward off the mid-Atlantic coast today. There will be
sufficient forcing for ascent which includes the region being
co-located within a favorable dual upper-level jet structure as
well as the approach of an upper-level shortwave trough.
Precipitation will begin this morning from south to north and
continue through the afternoon before ending this evening.
Temperatures, however, will lead to differences in accumulations
and impacts from valleys to the higher elevations.
Temperatures above 1000 feet will be supportive enough for all
snow and some possible slippery travel, especially in times of
more moderate snowfall rates. The Winter Weather Advisory
remains in effect for the eastern Catskills and Litchfield
County. Below 1000 feet, temperatures look to rise to the low to
perhaps upper 30s upon the arrival of precipitation, but wet-
bulb processes should lower these to the 31-35 degree range for
the rest of the day. This should lead to mostly snow falling in
these areas as well, though some rain may mix in at the onset.
Snow amounts will be favored for the higher elevations due to
the more favorable thermal environment with 1 to 3 inches being
common with a few locations approaching 4 inches. Valleys will
be closer to a coating to around an inch and a half with snow
accumulating mainly on non-paved surfaces as the March sun
angle and temperatures near or above freezing during most of the
event should prevent much from accumulating on paved surfaces.
Therefore, no significant impacts are expected in valley
locations today. It is for that reason that we adjusted the
weather grids to output 'light snow' in the valleys for today
but kept plain 'snow' wording for the higher elevations.
High pressure gradually builds in tonight in the wake of this
event, though some lingering cloud cover will prevent
temperatures from falling too far. Only looking at lows to fall
into the 20s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A pair of high pressure systems will bring mainly dry weather
Thursday and Friday amid a flat southwesterly mid-level flow. A
'dry' cold front will push across the region later Thursday into
Thursday night with no moisture available for precipitation.
Highs Thursday and Friday will run above normal with mid- to
upper 30s across the higher elevations to the 40s to around 50
elsewhere. Lows Thursday night will drop into the upper teens to
mid-20s.
A deep upper-level trough will push eastward across the central
CONUS late in the day Friday and may support a brief rain or
snow shower for portions of the western Mohawk Valley and
Adirondacks. The rest of the precipitation and impacts from this
system will begin Friday night as discussed in more detail in
the long term discussion below.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Unsettled and active weather is expected to start the extended
period as a powerful storm develops over the Northeast. As
strong disturbances within both the northern and southern
stream approach the area, they will be phasing as they get close
to the eastern seaboard. This will allow for a developing
surface wave to rapidly intensify as it moves northward from the
mid Atlantic coast on Friday night into New England for
Saturday.
Initially, temps in the boundary layer and aloft will be above
freezing to start Friday night. Surface temps will generally be
in the 30s to low 40s for much of the area. However, colder air
will quickly be arriving thanks to a cold front associated with
the northern stream disturbance. This should allow for much
colder air to rush into the region on Saturday as the strong
storm passes by to the east of the area. As a result, precip
will changeover from rain to snow from west to east during the
day on Saturday. High terrain areas will also see a changeover
to accumulating snowfall quicker than valley areas as well,
although much of the area will be capable of seeing at least a
moderate accumulation of snowfall before precip tapers off on
Saturday evening. There still is some uncertainty regarding the
exact storm track, which will determine when/how quickly the
changeover occurs. Models and ensembles have been trending
higher in the QPF amounts, although there still remains
uncertainty regarding exact amounts. However, considering the
rapidly deepening storm system, a band of heavy precip would
make sense of the northwestern side of the storm, which could
very well wind up over a large part of the area for during
Saturday afternoon. This could potentially bring a large impact
due to high snowfall rates and temps cooling below freezing, so
will continue to highlight this storm in the HWO.
Behind the storm, the very strong system will lift into southern
Canada. However, a strong pressure gradient will result in gusty
winds for Saturday night into Sunday across the area, with
northwest winds gusting over 30 mph at times. A few lingering
snow showers are possible over western areas thanks to some lake
effect/lake enhancement, but accumulation should be fairly
limited. After lows on Sat night in the teens, highs on Sunday
will only reach the 20s and 30s and it will feel even colder due
to the gusty winds.
For early next week, temps should moderate somewhat, with daytime
highs back up into the 40s and overnight lows in the 20s/30s.
While it should be dry for most of the time, a passing northern
stream disturbance could bring a few light snow/rain showers to
northern areas, although moisture looks very limited, so will
only go with slight to low CHC pops at this time.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Mid level clouds have overspread the region with VFR conditions
in place. Surface winds remain calm for all sites. Although
flying conditions are currently VFR, light snow can be seen just
south of the area on regional radar over Pennsylvania and New
Jersey.
As a wave of low pressure moves across the northern mid-Atlantic
and off the coast, light precipitation will move from south to
north into the region for during this morning. Based off latest
model soundings, precip should begin as snow for all sites and
remain as snow throughout the event. Precip may begin around
KPOU as early as 13-15z, reaching KALB/KPSF for 15z-18z and
towards KGFL by 17z-20z. Once snow begins, flying conditions
will lower to IFR conditions due to visibility in the 1-2SM
range. Ceilings should lower to around 1500-2500 ft within
snowfall. Some brief periods of lower visibility/ceilings can't
be ruled out during this afternoon, but it's still unclear the
exact timing and extent of this. KPOU/KPSF may have the best
chance at this occurring. During the day today, winds look
fairly light, mainly east to southeast around 5 kts or less.
Snowfall will taper off around 23z-01z, but flying conditions
will likely remain MVFR into tonight, as lingering low levels
moisture will keep low stratus clouds and some mist around. If
any clearing occurs, radiational fog may develop as well. Winds
will continue to be very light or calm, but may eventually
switch to the west around 5 kts or so by later in the overnight.
Improvement in flying conditions back to VFR may not occur
until Thursday morning.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Definite RA...SN.
Saturday: High Operational Impact. Breezy. Definite RA...SN.
Saturday Night: Moderate Operational Impact. Windy With Gusts To
31 kts. Chance of SHSN.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No widespread hydro issues are expected through the end of the
week.
Light snow mixed with rain in some valley locations today will
not affect river stages.
The combination of daytime temperatures mainly above freezing
with lows below freezing will lead to only slow snowmelt in
areas where snow still exists.
A larger storm system will likely bring heavier precipitation
to the region late Friday through Saturday and would be a
combination of both rain and snow.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 11 PM EST this evening for
CTZ001-013.
NY...Winter Weather Advisory until 11 PM EST this evening for
NYZ047-058-063.
MA...None.
VT...None.
&&
SYNOPSIS...Rathbun/Wasula
NEAR TERM...Rathbun/Wasula
SHORT TERM...Rathbun
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...RathbunHazardous Weather Outlook National Weather Service Albany NY 409 AM EST Wed Mar 9 2022 MAZ001-025-NYZ032-033-038>043-047>054-059>061-064>066-082>084- VTZ013>015-101200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 409 AM EST Wed Mar 9 2022 This Hazardous Weather Outlook is for western Massachusetts, southern Vermont and eastern New York excluding the eastern Catskills. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A significant storm system will likely affect the region Friday night through Saturday with rain, accumulating snow and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ058-063-101200- Northern Litchfield-Southern Litchfield-Western Greene- Western Ulster- 409 AM EST Wed Mar 9 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and the eastern Catskills of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A significant storm system will likely affect the region Friday night through Saturday with rain, accumulating snow and strong winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013095, 1013097, 1013098.